Hail, Ringgold
- When
- June 18, 8:21 AM CST
- Where
- Ringgold County, Diagonal
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.800, -94.333
Thunderstorms formed over southwest Iowa on the morning of the 18th. Though the airmass was capped, it was quite unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms formed over southwest Iowa on the morning of the 18th. Though the airmass was capped, it was quite unstable. The storms dropped nickle to quarter size hail in Ringgold County before they weakened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 12:58 AM CST, 7 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 158 AM CDT THU JUN 18 2002 SHORT TERM... DESPITE AN OAX 00Z SOUNDING THAT WAS NOT THAT UNSTABLE OR MOIST, ECHO MERGING AND TRAINING CREATING FLASH FLOOD PROBLEMS IN NC IA THRIVING OFF EXCELLENT LOW LEVEL VEERING WIND PROFILE/WAA. NEARLY STATIONARY BAND OF CONVECTION WITHIN ELEVATED (850-700MB) THETA-E ADVECTION ZONE MAY PERSIST AT LEAST ANOTHER 2 TO 3 HOURS IN SOME FORM. RADAR ESTIMATES AND ACCOUNTING FOR HAIL CONTAMINATION INDICATE 4 TO 6 INCHES IN ISOLATED SPOTS. PLEASE REFER TO SWOMCD AND SPENES FOR MORE INFO. SECONDARY LOWER LEVEL THETA-E ADVECTION ZONE HAS FIRED CONVECTION IN CENTRAL NE AND NORTH CENTRAL KS. MODELS HAVING DIFFICULT TIME WITH ELEVATED CONVECTION, AND I FORESEE MORE OF THE SAME TODAY. NOCTURNAL WIND MAX IS AIDING PRECIP NOW, BUT WILL MAINTAIN AN ALL DAY POP FOR POTENTIAL REFIRING THROUGH THE DAY AS SOUTHERLY FLOW INCREASES. VARIOUS ASSOCIATED MID AND HIGH CLOUD DECKS WILL KEEP TEMP RISES SOMEWHAT LIMITED, AND MOS SEEMS TO HANDLE THIS OK WITH AROUND 80 TO LOWER 80S. LONGER TERM... SURFACE BASED ACTIVE CONVECTION SHOULD DEVELOP IN SOUTHERN SD AND NORTHERN NE THIS AFTERNOON. THIS SHOULD BE BREEDING GROUND FOR STRONG ELEVATED MCS OVERNIGHT, WHICH SHOULD IMPACT OUR NW AND NC CWA. LLJ TONIGHT CRANKS UP TO 50KT WITH MUCH BETTER FLOW OF MOISTURE AND INSTABILITY TO FEED A MORE ORGANIZED CONVECTIVE SYSTEM. 0-3KM SRH AND DEEP LAYER SHEAR SHOULD REMAIN SUFFICIENT THORUGH LATE TONIGHT, WITH SOME DAMAGING WIND POTENTIAL. DEEP SHEAR VECTORS SUGGEST SE SYSTEM PROPAGATION, TAKING IT WELL INTO OUR CWA BY 12Z, WHILE CORFIDI VECTORS SUGGEST CELLS BUILDING SW. META AND TO A LESSER DEGREE, THE AVN SUGGEST A FORMIDABLE CAP TO BUILD OVER IA ON WEDNESDAY (700 MB TEMPS AROUND +14C). HAVE SIDED CLOSER TO META TEMPS WITH A HOT AND INCREASINGLY HUMID DAY EXPECTED. WILL MAINTAIN A LOW POP CENTRAL AND NORTH IN THE MORNING FOR ANY RESIDUAL CONVECTION FROM MCS, AND THROUGH THE DAY FAR N CLOSER TO SURFACE BOUNDARY AND THETA E RIDGE. ACTION SHOULD BE CONFINED ALONG OR NEAR SURFACE BOUNDARY, WHICH MAY BE ENHANCED OR PUSHED FURTHER S BY MORNING MCS. IT IS LIKELY THAT ANOTHER SEVERE MCS WILL TAKE SHAPE WEDNESDAY NIGHT, THIS TIME IN AN E-W FORMATION THAT SHOULD DROP S INTO THE LLJ INFLOW. IN MOST CASES, CONVECTION ORIGINATING IN MN THAT DROPS S MAKES IT ALL THE WAY TO THE MISSOURI BORDER, SO WILL KEEP THE GOING POP. THIS SYNTOPIC PATTERN CHANGES LITTLE THURSDAY OR FRIDAY WITH NIGHTLY HEAVY RAIN AND LOCAL SEVERE THREAT SOMEWHERE NEARBY GIVEN UNCERTAINTY OF OUTFLOW BOUNDARY PLACEMENT. MOISTURE SHOULD POOL NICELY WITH CORN CROP NEAR OR AT CANOPY STAGE IN MANY AREAS AS WELL ENHANCING EVAPOTRANSPIRATION DURING THE DAYTIME HEATING. MID 70S DEW POINTS LIKELY BY THE END OF THE WEEK, WITH SUMMER HEAT AND HUMIDITY MORE OF A FACTOR. .DSM...NONE KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 527 AM CDT TUE JUN 18 2002 .THUNDERSTORMS WILL CONTINUE TO BE A THREAT THE NEXT FEW DAYS AS WARM AND UNSTABLE AIR LIFTS NORTH INTO THE REGION. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT TODAY...SOME WITH LOCALLY HEAVY RAIN AND HAIL. TONIGHT AND EARLY WEDNESDAY...MORE CLUSTERS OF THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA...WEST INTO SOUTH DAKOTA AND NEBRASKA AS SOUTHERLY LOW LEVEL WINDS INCREASE AND CONVERGE UPON A FRONTAL BOUNDARY IN THIS AREA. FORECAST WIND FIELDS AND INSTABILITY SUGGEST THAT LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...WITH LOCALLY HEAVY RAIN AND FLASH FLOODING ALSO A RISK. CONSIDERABLE WARMING ALOFT WILL OCCUR WEDNESDAY...LIMITING THUNDERSTORM DEVELOPMENT IN CENTRAL AND SOUTHERN IOWA DURING THE DAY WEDNESDAY. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-044>050-190954- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL... DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN... MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY 527 AM CDT TUE JUN 18 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW TONIGHT LARGE HAIL (3/4+) LOW TODAY THROUGH WEDNESDAY FLASH FLOODING LOW TODAY THROUGH WEDNESDAY * SPOTTER ACTIVATION OUTLOOK TODAY... LOW TONIGHT... LOW WEDNESDAY... LOW IAZ057>062-070>075-081>086-092>097-191100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI... NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY 527 AM CDT TUE JUN 18 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW LATE TONIGHT LARGE HAIL (3/4+) LOW TODAY AND TONIGHT FLASH FLOODING LOW TODAY AND TONIGHT * SPOTTER ACTIVATION OUTLOOK TODAY... LOW TONIGHT... LOW WEDNESDAY... LOW KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 14:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294343, 5294344.